Wyoming, 2016

Wildfire in Wyoming, August 9 to 31, 2016

August 9 to 31, 2016 · NWS RIW · 1 event in 1 county or zone

The lightning-caused Hunter Peak Fire began 40 miles northwest of Cody on Tuesday, August 9. The 650 acre fire doubled in size by August 11.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The lightning-caused Hunter Peak Fire began 40 miles northwest of Cody on Tuesday, August 9. The 650 acre fire doubled in size by August 11. Steady growth was observed over the following week as the fire grew to nearly 3,500 acres. Evacuations occurred around Squaw Creek Road and numerous roads and trails were closed in the Shoshone National Forest. The fire was largely contained by the end of August after burning a total of 3,572 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 9, 12:34 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 9, 12:34 PM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
134 PM MDT TUE AUG 9 2016

.Short Term...Tonight Through Wednesday

Dry and warm southwest flow with windy surface winds will be over
the area through Wednesday. Temperatures will warm over most of
the area. A weak cold front will move south into northern and
eastern wyoming tonight and Wednesday with a wind shift to the
northeast. Low level moisture will increase and temperatures will
become cooler behind the cold front.

.Long Term...Wednesday night Through Tuesday

The cold front will move south to around the Continental Divide
Wednesday night and Thursday. Conditions will become more
favorable for showers and thunderstorms along and north of the
cold front...especially over the northern mountains. Temperatures
will continue to cool behind the cold front with cooling spreading
south and west. Showers and thunderstorms will remain a threat
Friday and Saturday. High pressure will build north and east from
the Great Basin bringing warmer and drier conditions with lighter
wind as the flow aloft decreases significantly Sunday through
Tuesday.

&&

.AVIATION.../00Z ISSUANCE/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Isolated showers and thunderstorms will occur over the northwest
thru 03z. VFR conditions will continue through Wednesday. It will
continue breezy to windy at most terminal sites during the afternoon
and early evening hours. Isolated showers and thunderstorms may
develop again Wednesday afternoon over the northwest mountains.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

VFR conditions will occur through Wednesday. Isolated showers or
thunderstorms are possible until 03z Wed. Breezy to windy conditions
to develop mainly this afternoon into the early evening and again on
Wednesday.

&&

.FIRE WEATHER...

A red flag warning remains until 9 pm mdt this evening for most
of the area with windy dry unstable conditions over western and
central Wyoming. Dry and breezy to windy conditions will return
to much of the area on Wednesday. The north and east will see a
cold front move south with a wind shift to the northeast...
increasing relative humidity and cooling temperatures. the cold
front will push south up to the Continental Divide Wednesday
night and Thursday. Thursday afternoon showers and thunderstorms
are expected along and north of the cold front...especially in the
north and east.

&&

.RIW Watches/Warnings/Advisories...
Red Flag Warning until 9 PM MDT this evening for WYZ140-275-
277>283-285>289-300-414>416.

&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Skrbac
FIRE WEATHER...C.Baker
Hazardous weather outlook, Aug 9, 1:37 AM MST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
237 AM MDT TUE AUG 9 2016

WYZ001>020-022>030-101200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
237 AM MDT TUE AUG 9 2016

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR MOST OF
WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY DRY...WARM TO HOT AND BREEZY ACROSS MOST OF WYOMING...RESULTING
IN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS
EXTREME NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...VERY DRY...WARM AND BREEZY CONDITIONS CONTINUE ACROSS
MOST OF WYOMING...RESULTING IN ELEVATED TO POSSIBLE CRITICAL FIRE
WEATHER CONDITIONS. ISOLATED THUNDERSTORMS NORTHERN MOUNTAINS.

THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME STRONG
THUNDERSTORMS POSSIBLE...ESPECIALLY PORTIONS OF CENTRAL WYOMING.

FRIDAY AND SATURDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS
EAST OF THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO REPORT WIND GUSTS OVER 45 MPH. THANK YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Absaroka Mountains

When
August 9, 5:30 PM MST to August 31, 7:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657063.